IBUPROFEN is the drug of choice for many people to relieve pain, reduce swelling and generally treat minor illnesses.
However, it should never be given to children with chickenpox, a pharmacist warned.
The over-the-counter medicine can cause serious skin diseases in children with an itchy rash.
One of the most serious conditions is necrotizing fasciitis – a life-threatening flesh-eating disease that requires immediate hospital treatment.
Abbas Kanani, pharmacist at Chemist Click Online Pharmacy, said: “Do not give ibuprofen for chickenpox unless recommended by a doctor.”
“It may increase the risk of a serious skin reaction.
“In severe cases, a condition called necrotizing fasciitis is known to occur, which is a serious and often life-threatening infection.
“Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) and the National Institute for Health and Care Excellence (NICE) Clinical Knowledge Summaries (CKS) guidelines for the treatment of chickenpox recommend that NSAIDs be avoided in children with chickenpox.”
Necrotizing fasciitis is caused by bacteria entering an open wound, such as through a cut, scrape, burn, scald, chickenpox, or insect bite.
It can also enter the body after surgery or the injection of medications.
According to the World Health Organization, between 11 and 22 percent of patients worldwide die from the rapidly progressing disease.
Chickenpox is a highly contagious infection that causes an itchy, blotchy rash.
It mainly affects children and usually heals on its own within two weeks without the need to see a doctor.
However, it brings with it some unpleasant symptoms, including:
- An itchy, blotchy rash
- Bubbles filled with liquid
- Flaky crusts
- A high temperature
- Aches and pains
- Loss of appetite
- General malaise
Ibuprofen is not suitable for treating these symptoms and experts recommend avoiding aspirin.
According to Abbas, there are also other options.
Parents can try giving the child acetaminophen to relieve pain and discomfort.
You can also use cooling creams or gels to relieve the itching of the rash.
The pharmacist said: “You can use paracetamol products such as Calpol to relieve your child’s fever and pain.”
“Avoid giving your child aspirin, as this causes some children to develop Reye’s syndrome, which can damage the brain and liver.”
The NHS also recommends drinking plenty of fluids to prevent dehydration, trimming the child’s fingernails or putting socks over their hands at night to prevent scratches, bathing in cool water and wearing loose-fitting clothing.
Ibuprofen is not suitable for children who:
- Have you ever had an allergic reaction to ibuprofen?
- Stomach, heart, liver or kidney problems
- Health problems that put you at increased risk of bleeding
- Inflammatory bowel disease (IBD) – e.g. B. Crohn’s disease or ulcerative colitis
- Signs of dehydration